Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS El Paso, TX

October 5, 2017Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Oct 5, 2017, 6:14 AM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2017, 6:14 AM MDT (12:14 UTC)
Expired
Oct 5, 2017, 8:15 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 65 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS54 KEPZ 051214
FFWEPZ
NMC035-051415-
/O.NEW.KEPZ.FF.W.0062.171005T1214Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
614 AM MDT THU OCT 5 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Otero County in south central New Mexico...

* Until 815 AM MDT

* At 613 AM MDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to begin shortly.

* Some locations that will experience flooding include...
  Cloudcroft...
  Timberon...
  Sixteen Springs...
  Silver Lake...
  Sacramento...
  Weed...
  Elk Silver...
  Mayhill...
  Pinon...
  and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
      3247 10576 3315 10578

$$

ROGASH
2 follow-up statements
343 
WGUS74 KEPZ 051323
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
723 AM MDT THU OCT 5 2017

NMC035-051415-
/O.CON.KEPZ.FF.W.0062.000000T0000Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
723 AM MDT THU OCT 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM MDT FOR
CENTRAL OTERO COUNTY...

At 722 AM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Over three 
inches of rain have already fallen. Flash flooding may be 
occurring around the region.

Some locations that will experience flooding include...
Cloudcroft...
Timberon...
Sixteen Springs...
Silver Lake...
Sacramento...
Weed...
Elk Silver...
Mayhill...
Pinon...
and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
      3247 10576 3315 10578

$$

ROGASH
583 
WGUS74 KEPZ 051417
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
817 AM MDT THU OCT 5 2017

NMC035-051427-
/O.EXP.KEPZ.FF.W.0062.000000T0000Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
817 AM MDT THU OCT 5 2017

...THE FLASH FLOOD WARNING FOR CENTRAL OTERO COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
      3247 10576 3315 10578

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:49 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 5, 2:49 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
249 AM MDT Thu Oct 5 2017

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas and this will result in more showers and
thunderstorms with locally heavy rains across the region today and
tonight. Westerly winds will then bring seasonably warm mostly
dry weather over the borderland Friday through Columbus Day. A
cold front will cause slightly cooler temperatures on Tuesday with
a few showers and thunderstorms expected on Wednesday.

&&

.DISCUSSION...
Deep high pressure to the east continues to combine with
troughing west of the divide in induce a deep south to southeast
flow across southern New Mexico and far west Texas this morning.
Thus expect more scattered to numerous showers and thunderstorms
across the region today and tonight. Surface dewpoints will remain
from the mid 50s to lower 60s and precipitable will be extremely
high for October with values at near record levels from around
1.3 to 1.6 inches. The moisture will contribute to making air mass
rather unstable with CAPE's around 1000 J/kg. Some uncertainties
concerning lifting mechanisms but expect weak embedded waves to
move into the region with storms also initiating due to upslope
flow and convective outflow boundaries. These factors indicate
scattered to numerous storms today and this evening. Given the
high moisture content primary weather hazard will be flash
flooding. However 30 kt southwesterly flow at mid levels and
resultant wind shear plus the moderate instability may also
support hail and stronger downdrafts with a few storms.

By Friday upper ridge will be aligned on an east to west axis
across northern Mexico while deep trough moves across the Rockies.
This pattern will induce a deepening westerly flow with advection
of drier air. Surface dewpoints will diminish from west to east
on Friday with values only in the 20s and 30s F by Saturday.
Consequently expect storm coverage to decrease on Friday with
seasonably warm dry weather Saturday through Monday.

Another deep upper trough moves across the Great Basin and the
central Rockies Monday and Tuesday with an attendant weak cold
front moving through the CWA late Tuesday/Wednesday. This will
result in only slightly lower temperatures and continued dry
weather Tuesday.

By Wednesday New Mexico and west Texas will be located between
deep high pressure extending across central Texas and a weak
trough west of the divide. The resultant circulation will include
low and mid level east to southeast winds with associated moisture
advection. Thus by Wednesday afternoon expect surface dewpoints to
again rise above 50 F with precipitable water above an inch. This
indicates at least a few showers and thunderstorms will occur on
Wednesday.

&&

.AVIATION...valid 05/12z-06/12z.
Scattered areas of MVFR and isolated areas of IFR ceilings and
visibility due to showers and thunderstorms. Otherwise skies SCT-
BKN040-070 BKN100-200 with surface winds mostly 5 to 15 kt.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas and this will result in more showers and
thunderstorms with locally heavy rains across the region today and
tonight. Westerly winds will then bring seasonably warm mostly
dry weather across the borderland Friday through Columbus Day. A
cold front will cause slightly cooler temperatures on Tuesday
with a few showers and thunderstorms expected Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  67  91  62 /  60  40   0   0
Sierra Blanca           85  64  88  61 /  30  30  20   0
Las Cruces              84  61  89  55 /  50  40   0   0
Alamogordo              83  63  87  56 /  60  40   0   0
Cloudcroft              65  50  69  45 /  60  50  10   0
Truth or Consequences   82  61  89  53 /  60  40   0   0
Silver City             79  56  83  48 /  60  40   0   0
Deming                  86  61  89  52 /  50  30   0   0
Lordsburg               87  62  89  53 /  50  30   0   0
West El Paso Metro      85  68  90  62 /  60  40   0   0
Dell City               87  64  91  60 /  40  40  20   0
Fort Hancock            89  67  92  64 /  30  40  10   0
Loma Linda              82  63  86  59 /  50  40   0   0
Fabens                  87  66  92  62 /  50  40   0   0
Santa Teresa            85  66  90  59 /  60  40   0   0
White Sands HQ          84  64  89  58 /  60  40   0   0
Jornada Range           83  62  89  55 /  50  40   0   0
Hatch                   85  61  89  54 /  50  40   0   0
Columbus                86  63  91  56 /  40  30   0   0
Orogrande               84  65  89  59 /  60  40   0   0
Mayhill                 71  53  78  47 /  60  50  10   0
Mescalero               72  53  77  47 /  60  50  10   0
Timberon                71  53  76  49 /  60  50  10   0
Winston                 75  51  82  43 /  60  40   0   0
Hillsboro               80  57  86  50 /  60  40   0   0
Spaceport               83  60  88  53 /  60  40   0   0
Lake Roberts            78  51  82  42 /  60  40   0   0
Hurley                  80  56  85  48 /  50  40   0   0
Cliff                   84  56  88  46 /  60  30   0   0
Mule Creek              83  58  86  49 /  60  20   0   0
Faywood                 81  57  85  48 /  50  40   0   0
Animas                  88  61  91  54 /  40  20   0   0
Hachita                 87  60  90  53 /  40  30   0   0
Antelope Wells          88  61  91  55 /  40  20   0   0
Cloverdale              87  60  88  54 /  40  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Oct 5, 3:36 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
336 AM MDT Thu Oct 5 2017

NMZ401>417-TXZ418>424-061215-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
336 AM MDT Thu Oct 4 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms. A few storms may
produce over 2 inches of heavy rainfall with flooding. Several
storms may also produce hail up to an inch in diameter and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm coverage will diminish across the area Friday with dry
non hazardous weather Saturday through Tuesday.

A few showers and thunderstorms will occur on Wednesday with locally
heavy rains possible...mainly Wednesday afternoon and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required mainly for today and
tonight to report heavy rains...hail and strong winds.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:09 PM MDTSpecial Weather StatementEPZHidalgo36 min
Oct 4, 6:42 PM MDTSpecial Weather StatementEPZGrant48 min
Oct 5, 1:00 AM MDTAreal Flood AdvisoryEPZDoña Ana, Luna60 min
Oct 5, 3:40 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Oct 5, 3:41 PM MDTSpecial Weather StatementEPZSierra49 min
Oct 5, 4:26 PM MDTSevere Thunderstorm WarningEPZSierra34 min
Oct 5, 5:35 PM MDTSpecial Weather StatementEPZSierra40 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.